Reapplying for Medical that has Special Issuance that maybe shouldn't have been there?
Votes
Open
Long story short, I am about to lose my job, and I am in the process of starting my own company. I think this is a good time to obtain my commercial license since I have a little more time on my hands (flexibility is probably a better descriptor). I had given up on flying about 5 years ago, and decided to come back to it about a year and a half ago. When I went in for my 3rd class medical, I told the AME that I am on TRT, and as part of the therapy I take a small amount of anastrozole to keep estrogen in check. The AME I used said this would require a special issuance (off label use). I have consulted with other AME's that disagree with this. I had already opened pandora's box, so I proceeded with the SI and received it. It required me to submit some labs and a statement from my doctor on a yearly basis, unfortunately that submission was right in the middle of the COVID lockdowns, and I did not submit the data to the FAA before the deadline. So my medical is now invalid. Do I need to start over with a new medical? I need a 2nd class anyway if I'm going to go for the commercial. What are peoples thoughts on the SI? If it really should have never been put in place, is there anyway to have it removed? Thanks!
6 Replies
Votes
Letter from the prescribing doc saying what is contained in the prior post, and reapply (deferral) at the AME.
Bring the entire replacement record with.....estrogen levels if you've got 'em....the whole kaboodle  will need to go in.
 
Votes
1108 Posts
Bruce Chien:
It doesn't require a special issuance.  It does however require a letter from the treating doc saying that "the anastrazole is part of physiologic hormone replacement therapy"

So what should he do now about the SI and missed deadline to submit the requested additional data that resulted in suspension of his medical?

Votes
It doesn't require a special issuance.  It does however require a letter from the treating doc saying that "the anastrazole is part of physiologic hormone replacement therapy"
Votes
1108 Posts
Again -- a Dr. Bruce question. Be patient.
Votes
I thought of one more thing to add. I could talk to my doctor about removing the anastrozole. If I did that, the reason for the SI would disappear. How would I fix that with the FAA?
Votes
1108 Posts
You need to get Bruce Chien's input on this -- he truly is the expert on this sort of problem, especially when different AME's are telling you different things.  He will most likely pop up with a reply within 36 hours.  That said, having failed to get the paperwork to the FAA by their deadline, you've made the problem more difficult -- keep that in mind in the future.